Connecticut, 2002

Hail in Connecticut, May 28, 2002

May 28, 2002 · NWS OKX · 1 event in 1 county or zone

As a severe thunderstorm moved over the area, a spotter reported 3/4-inch diameter hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

As a severe thunderstorm moved over the area, a spotter reported 3/4-inch diameter hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at May 28, 2:30 AM EST, 3 hours 23 minutes earlier.

Area forecast discussion, May 28, 2:30 AM EST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
330 AM EDT TUE MAY 28 2002

DISC: ANY FOG THAT DID FORM OVRNGT DID NOT BECOME DENSE. THERE WAS
ENOUGH MID AND HI LVL CLDS TO PREVENT THE FORMATION OF THE LOWER
CLDS TO FORM. DURING THE MRNG AS SUN RISES AND MIXING BEGINS TO DVLP
ANY LEFT OVR STATUS WILL QUICKLY DISSIPATE. WITH THE MID AND HI LVL
CLDS WITH US FOR MOST OF THE IT WILL HELP TO KEEP DOWN THE THREAT OF
ANY SVR STORMS. WE DO BEGIN TO BECOME UNSTABLE VRY EARLY IN THE DAY
AND WITH THE OLD FRNTL BOUNDRY LYING ACRS THE RGN WE CUD GET INTO
SOME SCT SHWR AND TSTMS. SOME VORT DOES DVLP ACRS US AND THIS ALONG
WITH THE LOW LVL MOIST SHD BE ENOUGH TO KICK SOMETHING OFF. AVN IS
THE STRNGST WITH RESPECT TO THE VORT...BUT ETA/NGM ALSO INDICATE WE
ARE IN THE CHC RANGE FOR ACTIVITY. WITH WET BULB ZERO RUNNING LESS
THAN 10K THERE CUD BE SOME HAIL PRODUCES WITH ANY TYPE OF
TSTMS...ESPECIALLY OVR INLAND AREAS. TEMPS FOR THIS AFTERNOON
SHOWS THAT WITH A SOUTH/SW FLOW ALL DAY CSTL AREAS WILL BE RUNNING
ATLEAST 5 TO 8 DEGRESS COOLER THAN INLAND AREAS. WILL REFLECT THIS
IN THE ZONES.

ETA BUFKIT SHOWS THAT AFTER THE LATE AFTN AND THE SHWR ACTIVITY GETS
CUT OFF THERE WILL BE MORE LO LVL MOIST THAN LAST NIGHT AND ALL
MODELS SHOWS WE CUD GET SOME DENSE FOG DVLPNG TNGT. NGM MOS NUMBRS
SHOW CIGS AND VSBY DROPPING AFTER SUNSET.

MARINE...SEAS AND WINDS WELL BELOW ANY CRIT.

FCSTID = 17
EWR   78  59  77  63 /  40  10  10  10
MGJ   77  58  75  57 /  50  10  10  10
DXR   77  57  75  57 /  50  10  10  10
NYC   76  62  76  62 /  40  10  10  10
ISP   75  59  74  58 /  40  10  10  10
GON   73  57  72  57 /  40  10  10  10

.OKX...
CT...NONE.
NJ...NONE.
NY...NONE.

In the hours before

Special weather statement, May 28, 4:45 AM EST, 1 hour 8 minutes before
CTZ005-009-NJZ003-004-NYZ067>071-281145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
545 AM EDT TUE MAY 28 2002

...SHOWERS AND THUNDERSTORMS DEVELOPING...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF STRONG
THUNDERSTORMS MOVING NORTHEAST AT 25 TO 30 MPH THROUGH SOUTHEAST NEW
YORK AND SOUTHERN CONNECTICUT. SOME OF THESE THUNDERSTORMS COULD
PRODUCE GUSTY WINDS AND SMALL HAIL. THE STORMS MAY ALSO PRODUCE
BRIEF HEAVY RAINFALL.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The radar

The Brookhaven radar (KOKX), 50 km away, was scanning. The volume nearest the first event began at 10:51 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Fairfield

When
May 28, 5:53 AM EST
Where
Fairfield County, 2 mi E of Trumbull
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.250, -73.183

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2002Every state in 2002This day in weather historyWarnings in Connecticut, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5296737.